Oregon, 2012

Debris Flows in Oregon, January 19 to 20, 2012

January 19 to 20, 2012 · NWS PQR · 9 events in 5 counties and zones

Two strong and very moist Pacific weather systems brought widespread heavy rains to the Pacific Northwest. These heavy rains combined with melting snow to produce several landslides in western Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Two strong and very moist Pacific weather systems brought widespread heavy rains to the Pacific Northwest. These heavy rains combined with melting snow to produce several landslides in western Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 19, 2:46 AM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 19, 2:46 AM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
246 AM PST THU JAN 19 2012

.SYNOPSIS...A FRONTAL ZONE OVER SOUTHWEST OREGON EARLY THIS MORNING
WILL LIFT NORTH AS A WARM FRONT TODAY. THIS WILL PRODUCE CONTINUED
MODERATE TO HEAVY RAIN OVER THE FORECAST AREA. THE TRAILING COLD
FRONT WILL FINALLY MOVE THROUGH LATE THIS AFTERNOON. THERE WILL BE A
SHORT BREAK TONIGHT AND FRIDAY MORNING BEFORE THE NEXT SIGNIFICANT
SYSTEM BLASTS ACROSS THE AREA. THIS SYSTEM MAY PRODUCE STRONG WINDS
ALONG THE NORTH AND CENTRAL OREGON COAST. THE ACTIVE PATTERN WILL
PERSIST THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM...HYDRO ISSUES ARE THE BIGGEST SHORT TERM CONCERN THIS
MORNING...ESPECIALLY IN THE CENTRAL AND SOUTH WILLAMETTE VALLEY AND
COAST RANGE. OF PARTICULAR CONCERN IS THE MARYS RIVER NEAR
PHILOMATH. WHICH IS NEAR ITS ALL-TIME RECORD FLOOD LEVEL. IT IS EASY
TO SEE WHY. A STALLED BAROCLINIC BOUNDARY OVER SOUTHWEST OREGON
EXTENDING INTO THE SOUTH PART OF THE FORECAST AREA HAS RESULTED IN
CONTINUAL MODERATE TO HEAVY RAIN. SEVERAL REPORTING SITES IN THE
CENTRAL OREGON COAST RANGE HAVE AVERAGED CLOSE TO 0.30 INCHES PER
HOUR FOR THE PAST 6 TO 12 HOURS. AMSU PRECIPITABLE WATER IMAGERY
SHOWS A MOISTURE SWATH WITH 1.3 TO 1.6 INCHES TOTAL PRECIPITABLE
WATER AIMED AT SOUTHWEST OREGON. COUPLE THIS WITH SWLY 850 MB WIND
OF 40-55 KT INTO THE COAST RANGE AND THE END RESULT IS MAJOR
OROGRAPHIC IMPACT. UNFORTUNATELY...THIS AREA WILL REMAIN IN THE
PRECIP BULLS-EYE THROUGH AT LEAST THE REST OF THE MORNING. THE
LATEST MODEL RUNS SHOW A NEW LOW OFF THE S OREGON COAST ALONG THE
REMNANT BAROCLINIC BAND MOVING ACROSS THE FORECAST AREA TODAY. THIS
WILL ACT TO LIFT THE BAND SLOWLY NORTH AS A WARM-FRONT...FOCUSING
THE PRECIP OVER THE ALREADY-AGGRAVATED CENTRAL COAST RANGE. LATEST
NAM SHOWS 6-HR PRECIP TOTALS OF 1.0 TO 1.5 INCHES FROM THROUGH LATE
THIS AFTERNOON.

ELSEWHERE...SOUTHERLY FLOW HAS OVERTAKEN MOST OF THE FORECAST
AREA. LATEST CHECK OF THE AVALANCHE SENSORS AT TIMBERLINE (6000 FT)
AND MT. HOOD MEADOWS (5380 FT) SHOW TEMPERATURES JUST ABOVE FREEZING.
THE AIR ALOFT WILL COOL IN THE AFTERNOON AS THE SURFACE LOW TRACKS
ACROSS THE AREA. HOWEVER...THE COOLING WILL PROBABLY NOT BE ENOUGH TO
RETURN SIGNIFICANT SNOW TO THE PASSES SO WILL NOT ISSUE A SNOW
ADVISORY. SHALLOW COLD AIR CONTINUES TO SEEP INTO COLUMBIA RIVER
GORGE...WITH MOST STATIONS EAST OF CAPE HORN NEAR FREEZING. MODEL
SOUNDINGS SUGGEST THAT A MIX OF SNOW...SLEET...AND FREEZING RAIN IS
POSSIBLE TODAY EAST OF CASCADE LOCKS AND INTO THE HOOD RIVER VALLEY.
WILL ISSUE A WINTER WEATHER ADVISORY FOR THIS WITH THE MORNING
PACKAGE. THIS COLD AIR WILL GENERALLY BE SCOURED OUT THIS EVENING AS
THE FLOW TURNS SLIGHTLY ONSHORE.

THERE LOOKS TO BE A SHORT BREAK IN THE ACTIVE PATTERN TONIGHT
THROUGH FRIDAY MORNING. 00Z NAM AND 00Z GFS SPIN UP ANOTHER DEEP GULF
OF ALASKA LOW LATE TONIGHT AND FRIDAY...WITH THE PARENT LOW
SOMEWHERE NEAR 53N 140W FRIDAY AFTERNOON. THE NAM SHOWS 60-70 KT AT
900 MB BY 03Z SAT. THIS COULD PRODUCE HIGH WINDS ALONG THE CENTRAL
AND NORTH OREGON COAST AND MAY EVENTUALLY NEED TO BE HIGHLIGHTED.

SATURDAY LOOKS COOL AND SHOWERY AS SNOW RETURNS TO THE CASCADES.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ALL MODELS IN
REASONABLE AGREEMENT MAINTAINING A MOIST LOW LATITUDE JET ACROSS THE
PACIFIC WITH ALMOST DAILY IMPULSES OR FRONTAL WAVES. POPS WILL BE
LIKELY OR BETTER WITH SEASONAL TEMPERATURES THROUGH THE PERIOD. SS

&&

.AVIATION...ABUNDANT PACIFIC MOISTURE MEETING UP WITH A STATIONARY
FRONTAL BOUNDARY OVER THE REGION WILL BRING MODERATE TO HEAVY
RAINFALL ACROSS THE REGION THROUGH THE OVERNIGHT PERIOD AND MOST
OF TOMORROW. THIS WILL MEAN WIDESPREAD MVFR CONDITIONS...WITH SOME
IFR MIXED IN DURING PERIODS OF HEAVY RAINFALL...ESPECIALLY AT THE
COAST. RAINFALL WILL BEGIN TO TAPER OFF FROM SW TO NE THIS
EVENING.

EXPECT CONTINUED GUSTY WINDS AT THE COAST FROM KONP AND POINTS
SOUTH THROUGH TODAY WITH HIGH PRES TO THE SOUTH AND ANOTHER LOW
PRESSURE SYSTEM MOVING TOWARD THE COAST.

KPDX AND APPROACHES...EXPECT PERIODS OF MODERATE TO HEAVY RAIN
THROUGH THE DAY. MVFR WILL BE PREDOMINANT FLIGHT CATEGORY...WITH
PERIODS OF IFR DURING THE HEAVIER RAINFALL. EXPECT RAIN TO BEGIN
TO TAPER OFF LATE THIS EVENING. JFP

&&

.MARINE...LIGHTER WINDS EXPECTED FOR THE NORTHERN WATERS THROUGH
THU NIGHT. WITH HIGH PRESSURE REMAINING TO THE SOUTH AND ANOTHER
SURFACE MOVING INTO THE WATERS TODAY...EXPECT GUSTY WINDS TO
CONTINUE THROUGH MUCH OF THE DAY FOR THE FAR SOUTHERN
WATERS...MAINLY FROM KONP AND POINTS SOUTH. ANOTHER STRONG FRONT
WILL MOVE THROUGH THE WATERS ON FRI. THIS IS
EXPECTED TO BRING STRONG GALES...OR POTENTIALLY EVEN STORM FORCE
WINDS TO THE WATERS.

SEAS HAVE DROPPED INTO THE MID TEENS OVERNIGHT AND ARE EXPECTED TO
REMAIN SO THROUGH THE END OF THE WEEK. BEHIND THE STRONG FRONTAL
PASSAGE LATE FRI...LATEST WAVE MODELS SHOW SEAS BUILDING BACK
ABOVE 20 FT FOR THE WEEKEND. JFP

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR UPPER
     HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE

     COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
     COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
     OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
     WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.

WA...WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR WESTERN
     COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
     5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
     GORGE.

PZ...GALE WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
     OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
     FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
     OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE
     OR OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD
     OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
     FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON FOR
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
     WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST FRIDAY FOR
     COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 19, 4:59 AM PST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
459 AM PST THU JAN 19 2012

ORZ001>014-WAZ019>023-039-040-201600-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
459 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN WILL CONTINUE TODAY BEFORE EASING TONIGHT. THIS WILL
RESULT IN CONTINUED FLOODING ACROSS SEVERAL AREA RIVERS. PLEASE
SEE PDXFLSPQR FOR FURTHER DETAILS.

COLD AIR WILL CONTINUE TO SEEP INTO THE COLUMBIA RIVER GORGE AND
THE UPPER HOOD RIVER VALLEY TODAY. THIS WILL RESULT IN AREAS OF
SNOW...SLEET...AND FREEZING RAIN THROUGH EARLY THIS EVENING.
PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS OVER THE NEXT FEW
DAYS. PLEASE SEE PDXFLSPQR FOR FURTHER DETAILS.

STRONG WINDS ARE POSSIBLE ALONG THE COAST FRIDAY NIGHT THROUGH
EARLY SATURDAY MORNING...WITH SIGNIFICANT SNOW POSSIBLE IN THE
CASCADES ON SATURDAY. STRONG WINDS ARE POSSIBLE ALONG THE COAST
ONCE AGAIN BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-201600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
459 AM PST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL CONTINUE ACROSS THE CENTRAL WATERS THIS
MORNING. LARGE SEAS WILL CONTINUE ACROSS THE WATERS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORM FORCE WINDS ARE POSSIBLE ACROSS THE WATERS FRIDAY AND FRIDAY
NIGHT. STRONG SYSTEMS WILL BRING GALE OR STORM FORCE WINDS TO THE
WATERS ON SUNDAY AND AGAIN BY THE MIDDLE OF NEXT WEEK. SEAS WILL
REMAIN HIGH THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

9 debris flow. Local standard time, as filed.

Debris Flow, Central Coast Range of W Oregon

When
January 19, 6:30 AM PST to January 20, 6:30 AM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
Department of Highways

Oregon Route 34 was closed 13 miles east of Tidewater due to a landslide. No associated damage was reported.

Debris Flow, Central Coast Range of W Oregon

When
January 19, 10:16 AM PST to January 20, 10:16 AM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
Department of Highways

Oregon Highway 36 was closed 2 miles west of Triangle Lake due to a landslide. No associated damage was reported.

Debris Flow, Central Willamette Valley

When
January 19, 10:45 AM PST to January 20, 10:45 AM PST
Where
Central Willamette Valley forecast zone
Reported by
Department of Highways

Oregon Highway 226 was closed 2 miles west of Lyons due to a landslide. No associated damage was reported.

Debris Flow, Southern Willamette Valley

When
January 19, 11:00 AM PST to January 20, 11:00 AM PST
Where
Southern Willamette Valley forecast zone
Reported by
Law Enforcement

Heavy rains produced a landslide damaging one house on Rosewood Drive in Corvallis, Oregon. Benton Sheriff and Corvallis Police urged evacuation of 22 additional houses on Rosewood Drive and Rosewood Place due to unstable saturated ground.

Debris Flow, Greater Portland Metro Area

When
January 19, 12:01 PM PST to January 20, 12:01 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Department of Highways

Interstate 5 was closed at the Macadam offramp in Portland, Oregon due to a landslide. No associated damage was reported.

Debris Flow, Greater Portland Metro Area

When
January 19, 4:12 PM PST to January 20, 4:12 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Department of Highways

The Historic Columbia Highway was closed from Stark Street bridge to near Woodard Road due to a landslide. No associated damage was reported.

Debris Flow, North Oregon Cascades Foothills

When
January 19, 5:16 PM PST to January 20, 5:16 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
Department of Highways

Oregon Highway 126 was closed 8 miles east of Vida due to a landslide. No associated damage was reported.

Debris Flow, Greater Portland Metro Area

When
January 19, 6:18 PM PST to January 20, 6:18 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Department of Highways

Clackamas River Drive from Forsythe Road to Springwater Road in Clackamas, Oregon was closed due to a landslide. No associated damage was reported.

Debris Flow, Greater Portland Metro Area

When
January 19, 6:25 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Broadcast Media

Heavy rains have caused numerous slides in the West Hills in Portland, Oregon. Some downed trees and power lines have closed several key streets...including Skyline and Cornell. Kingston Avenue between Southwest Tichner and Fairview Boulevard were closed due to a downed tree. No associated damage was reported.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358788, 358791, 358790, 358789, 358792, 358794, 358793, 358796, 358795.